Birth control pills and weight gain

Originally Published: December 31, 1969 - Last Updated / Reviewed On: April 14, 2014
Share this
Alice,

I have been taking birth control pills for about a year now, and I think they have caused me to gain almost fifteen pounds in that time. Since I work out aerobically at least five times a week and eat a very healthy diet, the exact same as I have been doing for the past three years, I don't know what else could be causing the weight gain. I'm only twenty, so it shouldn't be weight gain associated with aging. Is it possible that the pills are the cause? If so, what can I do about it, short of ceasing to take them?

—Signed,
Feeling chubby

Dear Feeling chubby,

Women often point to birth control pills as a cause of weight gain, but researchers have largely debunked this claim. In several studies, very few women gained weight as a result of using birth control pills or the patch. Any changes in body size while on the pill tend to be small or temporary.

Women may experience a slight "water weight" gain shortly after starting the pill because birth control pills can alter your water metabolism. Both the estrogen and progestin in the pills can cause fluid retention, a temporary and usually cyclic effect that often begins in the first month as a result of an increase in sodium. Reducing your salt intake moderately can help control this type of water retention. The estrogen in the pill can also cause weight gain due to increased breast, hip, or thigh tissue, usually after several months on the pill. This causes swollen ankles, breast tenderness, discomfort with contact lenses, or a weight gain of up to five pounds.

Some progestin-dominant pills can cause appetite increase and permanent weight gain. Pill-related depression may also lead to increased appetite and weight gain. Have you noticed a dip in your mood lately or more frequent snack cravings? If you feel bothered by some of these side effects, your health care provider can prescribe a different brand of pills or recommend another method of birth control.

On the other hand, there are many reasons why women gain weight that are not pill-related. For example, are there small changes in your diet that you may not have noticed, like snacking at work or having more drinks on the weekends with friends? Does your excerise routine include weight lifting? Increased muscle mass may explain some of those extra pounds. Talk with your health care provider about the extra weight you've gained, and, together, you may be able to find the cause. At Columbia, students can contact Medical Services (Morningside) or the Student Health Service (CUMC) to make an appointment. Outside of Columbia, contact a women's health care provider. If your weight gain is determined to be pill-related, your provider can change your prescription to minimize any weight gain.

Taking birth control certainly has pros and cons, but the idea that the pill causes women to gain weight is mostly a myth. Before ditching the pill, try talking with your health care provider about your birth control options and other explanations for your weight gain.

Alice